Do You Have Sexual Side Effects From Antidepressants You Stopped Taking?

Share

From low libido to erectile dysfunction, some people report suffering from enduring sexual problems.

From low libido to erectile dysfunction, some people report suffering from enduring sexual problems.

By Michael O. Schroeder

Antidepressants are widely prescribed, commonly used for depression and recommended to treat a range of other issues, from anxiety disorders to pain. But the medications aren’t without risk – and some potentially serious side effects start, or continue, after a person has stopped taking them.

These effects vary by the individual and the drug, but for the most commonly prescribed antidepressants – selective serotonin reuptake inhibitors, or SSRIs, and serotonin-norepinephrine reuptake inhibitors, or SSNIs – side effects, or adverse events reported by patients, range from headache, nausea and fatigue to paresthesia, or an abnormal sensation that can feel, to some, like electrical shocks, to insomnia to seizures. And though less widely recognized, some patients also report another enduring effect of SSRIs and SSNIs: sexual dysfunction.

To be sure, sexual side effects ranging from lower libido to erectile dysfunction are known and detailed in drug labeling information. But though online support groups have cropped up for people who experience persistent sexual dysfunction after going off antidepressants – post-SSRI sexual dysfunction, or PSSD – it’s not clear how common the concern is.

However, one recent paper co-authored by researchers linked with an independent drug safety website RxISK.org that collects reports of side effects – including after people stop medications – recently reported on 300 cases of enduring sexual dysfunction. These were reported by people from around the world who were taking SSRIs, SSNIs and tricyclic antidepressants, as well as drugs called 5α-reductase inhibitors and isotretinoin. which are used to treat male hair loss (baldness) and benign (non-cancerous) prostate enlargement, and acne respectively. Reports by patients who’d taken 5α-reductase inhibitors and isotretinoin to RxISK of enduring problems with sexual function after stopping these medications appeared to have similar characteristics to those related to antidepressants, notes co-author Dr. Dee Mangin, the David Braley and Nancy Gordon Chair in Family Medicine at McMaster University in Hamilton, Ontario, and chief medical officer for RxISK.org.

“We were really looking at sexual dysfunction both on and after taking medication, because some of the reports we were getting were suggesting that sexual dysfunction, which is a known side effect of a number of drugs, seemed to be persisting once the drugs were stopped,” Mangin says.

As noted in the paper published in the International Journal of Risk & Safety in Medicine, there have been limited references to the potential for such issues to occur after patients stopped antidepressants. In the U.S., the product information for Prozac (fluoxetine) – the oldest of the SSRIs – was updated in 2011 to warn, “Symptoms of sexual dysfunction occasionally persist after discontinuation of fluoxetine treatment.” What’s more, the authors noted, “The fifth edition of the Diagnostic and Statistical Manual of Mental Disorders (DSM-5), published in 2013, states that ‘In some cases, serotonin reuptake inhibitor-induced sexual dysfunction may persist after the agent is discontinued.'”

But the authors go further in detailing reports of enduring sexual dysfunction such as the onset of premature ejaculation and persistent genital arousal disorder (whereby a person becomes aroused without any stimulation) as well as losing genital sensation, or genital anaesthesia, pleasureless or weak orgasm, loss of libido and impotence. “Secondary consequences included relationship breakdown and impaired quality of life,” the authors note.

The individuals weren’t independently evaluated before, during or after taking the medication, and more study is needed. Still, Mangin asserts, “The study provides the strong signal that there is a group of people who seem to experience enduring side effects that affect their sexual function after they’ve stopped taking the drug.”

Experts say just as patients should never stop antidepressants abruptly, or without consulting with their provider – since doing so is known to increase side effect risk and worsen those effects – patient and provider should discuss any adverse effects that start or continue after stopping a medication.

Dr. Eliza Menninger, who directs a behavioral health program at McLean Hospital in Boston, says she hasn’t heard from patients voicing serious concerns about sexual side effects after stopping their medication. For the most part, sexual side effects seem to go away after patients stop taking the medication, Menninger says. “Some will indicate it’s still an issue, but they don’t seem as bothered by it – and I don’t know if it’s as bad an issue as when they were on the SSRI,” she says.

However, clinicians say, it would be helpful to have more clarity on the issue – including how likely it may be that patients could experience enduring sexual side effects. In part due to the sensitive nature of sexual complaints, experts point out, these effects often go unacknowledged in patient-provider conversations.

One problem is that sexual side effects aren’t tracked in a systematic way like other drug side effects – even though they can be severely damaging to intimate relationships and undermine a person’s overall quality of life and well-being. “There’s no requirement, for example, for drug companies to track sexual side effects. They’re not considered serious adverse events, although the potential for them to continue post-medication I would consider extremely serious – even a disability,” says Audrey Bahrick, staff psychologist at the University of Iowa’s counseling service.

Bahrick recently signed onto a petition, along with Mangin and others who’ve researched enduring sexual side effects, asking the U.S. Food and Drug Administration and other regulatory bodies to require makers of SSRIs and SSNIs to update drug labeling to warn that such legacy effects can occur and continue for years or even indefinitely.

Sandy Walsh, a spokesperson for the FDA, said it would review the petition and respond to the petitioner, but declined to comment further regarding the petition. Drugmakers who responded to a request for comment say they work closely with regulatory agencies to keep information updated.

Mads Kronborg, a spokesman for pharmaceutical firm Lundbeck, notes that summary production information for its SSRIs, citalopram (Celexa) and escitalopram (Lexapro), “already states that side effects can occur upon discontinuation, and that such side effects may be severe and prolonged.” Specifically, it’s stated that “generally these events are mild to moderate and are self-limiting, however, in some patients they may be severe and/or prolonged.” The side effects listed for citalopram and escitalopram “include sexual side effects,” he says, though he adds that sexual side effects are not among the most commonly reported reactions to discontinuation. “So information about potential enduring side effects is actually already included.”

But the petition asserts drug companies aren’t going far enough to acknowledge these concerns.

Bahrick says though the prevalence of enduring sexual side effects remains unknown, “My own impression clinically is that it’s not at all uncommon, and that it can range from subtle – not returning to sexual baseline – to really a complete sexual anesthesia, where a person who has been without any significant sexual problems prior to taking the medication might be rendered unable to experience sexual pleasure, unable to have sensation in the genitals, having orgasms that are not associated with pleasure,” she says. “These are clearly, I think, drug effects. [Issues] like genital anaesthesia and pleasureless orgasm – these are not symptoms that are associated with any sexual problems, say, that are commonly associated with depression. We can see these as legacy effects of the SSRIs.”

In the absence of prevalence data, clinicians continue to debate the potential extent of enduring sexual side effects for those who have stopped antidepressants. Some worry about unnecessarily scaring patients away from antidepressants who may benefit from taking the drugs.

“These medications are used to treat symptoms of illnesses that are potentially quite debilitating and can be lethal, so while I want to encourage a discussion of side effects, the intent is to use medications to help improve significant symptoms,” Menninger says. She points out, as the petition notes, that to date no prospective studies have been done assessing sexual dysfunction prior to SSRI and then during and after SSRI use. Though certainly side effects are real and concerning, she says, “there is clinical evidence the medications make a significant difference in helping [and/or] saving a life.” That’s something some clinicians emphasize shouldn’t get lost in the discussion.

But Bahrick says for patients, not having information that these effects may occur undermines their ability to make a fully informed decision when deciding to go on antidepressants, and deciding whether to try alternative treatment options first. “It’s so important to get this information out there on the front end. Because these injuries are very real and can be lifelong and seriously limit intimacy and create a lot of shame and isolation and despair,” she says. While for some the side effects go away on their own, for others they persist – and Bahrick says there’s no known cure for PSSD. “So this is in service of informed consent that is quite lacking at this time.”

Complete Article HERE!

Share

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.